Ohio, 2003Flash Flooding in Ohio, July 27, 2003
July 27, 2003 · NWS CLE · 5 events in 5 counties and zones
5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 27, 12:50 PM EST, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 27, 12:50 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EDT SUN JUL 27 2003
CDFNT MOVG IN ABOUT ON SCHEDULE. AMS UNSTL. WATCHG PCPN DVLPG NE OH
AND NW PA OVR THE LAKE AND THEN PCPN NW IND AND NRN IL. THAT IN
COMBO WITH CDFNT CAN GIVE UP TO LOCALLY 2 INCHES OF RAIN AND THE
WATCH WILL BE FOR THE AREAS THAT HAVE SATURATED GROUND FROM THE RAIN
LAST WEEK. PCPN SHOULD BE ON THE DCR BY MIDNIGHT. ATTM BASED ON HOW
THE FRONT IS MOVING WL KP IT DRY MON...HOWEVER...VORT MOVG IS SOME
CONCERN...HOWEVER...WITH THE AMS DRYG WL KEEP IT DRY. NEXT CHANCE OF
PCPN IS FOR LT WED NGT AND THU.
.CLE...
OH...FLOOD WATCH THROUGH EARLY TONIGHT FOR PARTS OF NE OH.
PA...FLOOD WATCH THROUGH EARLY TONIGHT FOR PARTS OF NW PA.
KIELTYKA
Hazardous weather outlook, Jul 27, 5:34 AM EST, 12 hours 41 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
634 AM EDT SUN JUL 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS FROM LATE MORNING THROUGH
EARLY THIS EVENING AHEAD OF A COLD FRONT DROPPING SOUTHEAST ACROSS
THE LOWER GREAT LAKES. HEAVY DOWNPOURS ARE POSSIBLE WITH SOME OF THE
STORMS. IF MULTIPLE STORMS OR HEAVY RAIN SHOWERS DEVELOP AND CROSS
THE SAME AREA THEN THERE COULD BE A RISK FOR FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT...PRIMARILY FROM
LATE MORNING THROUGH EARLY EVENING.
KOSARIK
Flash Flood, Stark
- When
- July 27, 6:15 PM EST to 9:00 PM EST
- Where
- Stark County, Countywide
- Property damage
- $52 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.814, -81.366 (the zone’s center; the record gives no point)
Thunderstorms dumped two to four inches of rain on Stark County during the early evening hours with the greatest amounts in the northern and central portions of the county. Rainfall rates peaked at more than two inches per hour and spotters measured nearly 3 inches of rain in Jackson Township between 5 and 7 p.m. For the day, 3.94 inches of rain fell at the Akron-Canton Airport just north of the Stark County line. A maximum of 4.50 inches of rain was measured in Louisville with 4.00 inches at both Massillon and in Lake Township. 3.5 inches of rain was measured at the Canton Water Plant. Some of the worst flooding in the county occurred along the east and west branches of Nimishillen Creek. The creek left it's banks during the evening hours after rising six feet in two hours and crested at an all time high of 14.07 feet at North Industry at 6:35 a.m on the 28th. Communities located along the river including North Canton, Canton and Louisville were devastated by flooding. Over 300 people had to be evacuated from their homes in Canton with dozens of others forced from their homes elsewhere in the county. In Louisville, the worst flooding occurred in areas west of Broadway Avenue and north of Eastland Avenue with over 100 homes affected. Emergency personnel rescued several people from rooftops and trees in the town. A man was rescued from his truck after it was swept off the road by flood waters around 6:30 p.m. A total of 36 people were displaced from their homes and 16 business in the downtown area were devastated by flooding. Damage in Louisville and adjacent Nimishillen Township was nearly $10 million. In Canton, the worst flooding occurred along Mahoning Road NE between 9th and 12th Streets and in the Cook Park area. Most of the 300 people evacuated in the city lived in these neighborhoods. Hundreds of homes and business were affected by flooding in the city. A large factory located on Beldon Avenue sustained over $5 million in flood damages. Over 120 homes were flooded in North Canton along the west branch of Nimishillen Creek. Just south of Canton in Canton and Pike Townships, two dozens mobile homes were destroyed by flooding along the creek and around 30 homes were damaged enough to be declared uninhabitable. Around 25 people had to be evacuated from an apartment complex in the southwestern portion of Lake Township. The Tuscarawas River went into flood at Canal Fulton and Massillon and damaged many homes. Mudslides occurred at several sites near the river in Lawrence Township. Sandy Creek went into flood at Minerva and damaged many homes. Scattered areas of flooding and damage were also reported across the remainder of the county. Over 1,000 homes and 500 vehicles were damaged by flooding the county. At least three major bridges were washed out and damage to roads was over $3 million. Damage to homes and businesses in Canton alone topped $25 million.
Flash Flood, Summit
- When
- July 27, 6:15 PM EST to 8:15 PM EST
- Where
- Summit County, South Portion
- Property damage
- $750,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
Thunderstorms dumped two to four inches of rain on southern Summit County during the early evening hours. Rainfall rates were greater than two inches per hour at times. For the day, 3.94 inches of rain fell at the Akron-Canton Airport in Green Township. With the ground still saturated from flooding the previous week, streams and creeks in the county quickly rose and flooded many areas. The flooding was most severe in Green Township where at least six families had to be evacuated from their homes. Many other homes in the Township were damaged by flooding and several roads were either washed out or had to be closed.
Flash Flood, Trumbull
- When
- July 27, 7:17 PM EST to 10:30 PM EST
- Where
- Trumbull County, South Portion
- Property damage
- $6.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
Thunderstorms dumped two to three inches of rain on southern Trumbull County during the evening hours. Rainfall rates of nearly two inches per hour were reported. With the ground still saturated from flooding the previous week, small streams and creeks in the county quickly rose and flooded many areas. Communities in the southern portion of the county were again the hardest hit. Mud Run Creek left it's banks in Hubbard and flooded areas along Main Street and on the north side of town. The creek washed out a bridge on Bell Wick Road near Mount Everett Road. The creek rose several feet in less than 30 minutes and heavily damaged over 30 homes and businesses. Many other buildings sustained minor damage. Several children had to rescued from flood waters in a park and numerous people had to be evacuated from their homes. Widespread flooding also occurred in Brookfield Township with water in some locations as much as four feet deep. Liberty Township was again hard hit with between 50 and 60 homes flooded. Water on roadways was as much as three feet deep and the residents of a nursing home had to be evacuated. Around 10 people had to be rescued from stranded vehicles in the township. Damage to roads in Liberty Township was around $1.5 million. McDonald and Girard just to the west also experienced terrible flooding. Dozens of homes were flooded forcing the evacuation of many people. Basements in at least six homes in Girard collapsed. Over two inches of rain fell in the Newton Falls area flooding many roads. Total damage to roads in Trumbull County from July 21st to July 27th topped $5 million.
Flash Flood, Mahoning
- When
- July 27, 7:20 PM EST to 11:00 PM EST
- Where
- Mahoning County, Countywide
- Property damage
- $8.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
Thunderstorms dumped up to three inches of rain on Mahoning County. Rainfall rates of nearly two inches per hour were reported. With the ground still saturated from flooding the previous week, small streams and creeks in the county quickly rose and flooded many areas. The north and east sides of Youngstown were among the hardest hit areas in the county. Extensive urban and lowland flooding occurred in these areas. Around 9 p.m. a fire truck responding to a fire on Andrews Avenue on the east side of Youngstown was washed off the road by flood waters up to two feet deep. 17 buildings on the Youngstown State University campus were damaged by flooding. Severe flooding also occurred in Campbell, Struthers and Boardman. Many homes and business in these communities were damaged by flooding. Dozens of cars were stranded in the county. Total damage to roads in the county from July 21st to July 27th topped $3 million.
Flash Flood, Portage
- When
- July 27, 7:35 PM EST to 10:30 PM EST
- Where
- Portage County, Countywide
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
Thunderstorms dumped one to two inches of rain on Portage County during the evening hours. With the ground still saturated from flooding the previous week, rapid rises in streams and creeks occurred. Many roads were flooded and at least two dozen homes sustained minor flood damage. Several vehicles were stranded in flood waters up to two feet deep. In the Charlestown area, a vehicle was swept off of a flooded road. The occupant swam to a tree and was later rescued.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, July 27, 20032 injured · $15 million · F0 · 15 events
- Lightning Strike in Colorado, July 27, 20031 death · 1 injured · 1 event
- Flooding in Ohio, July 27, 2003$900,000 · 4 events
- Damaging Winds in Ohio, July 27, 2003$378,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Illinois, July 27, 2003$323,000 · 55 kt wind · 12 events
- Flash Flooding and Flooding in Alaska, July 27 to 31, 2003$400,000 · 6 events
- Flash Flood in Pennsylvania, July 27, 2003$150,000 · 1 event
- Damaging Winds in Ohio, July 27, 2003$60,000 · 60 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 27, 2003$57,000 · 1 in hail · 2 events
- Flood in Alaska, July 27 to 29, 2003$50,000 · 1 event
- Flash Flood in Ohio, July 27 to 28, 2003$30,000 · 1 event
- Flash Flood in Colorado, July 27, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375463, 5375606, 5375514, 5375515, 5375516.